Alert archive / Nevada / Lake Wind Advisories in 2008

Lake Wind Advisory 21, NWS Reno, NV

March 18, 20085 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Mar 18, 2008, 3:28 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Mar 19, 2008, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 3:28 PM PDT (22:28 UTC)
In effect from
Mar 19, 2008, 11:00 AM PDT
Expired
Mar 19, 2008, 11:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 182228
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT TUE MAR 18 2008


CAZ072-NVZ002-004-191200-
/O.NEW.KREV.LW.Y.0021.080319T1800Z-080320T0600Z/
GREATER LAKE TAHOE AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
328 PM PDT TUE MAR 18 2008

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY. 

WINDS WILL INCREASE WEDNESDAY AFTERNOON AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP
TO 35 TO 40 MPH ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING.
THESE WINDS WILL CAUSE ROUGH CHOP ON LAKE TAHOE AND PYRAMID LAKE.
SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$

GMCGUIRE

HTTP://WEATHER.GOV/RENO
3 follow-up statements
000 
WWUS75 KREV 190924
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
224 AM PDT WED MAR 19 2008

CAZ072-NVZ002-004-200000-
/O.CON.KREV.LW.Y.0021.080319T1800Z-080320T0600Z/
GREATER LAKE TAHOE AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
224 AM PDT WED MAR 19 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 11 PM PDT THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING. 

WINDS WILL INCREASE THIS AFTERNOON AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM. SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS 35
TO 40 MPH WILL OCCUR THIS AFTERNOON AND EVENING. THESE WINDS WILL
CAUSE ROUGH CHOP ON LAKE TAHOE AND PYRAMID LAKE. SMALL BOATS WILL
BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL
CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 192158
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
258 PM PDT WED MAR 19 2008

CAZ072-NVZ002-004-200600-
/O.CON.KREV.LW.Y.0021.000000T0000Z-080320T0600Z/
GREATER LAKE TAHOE AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
258 PM PDT WED MAR 19 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS 35 TO 40 MPH WILL
CONTINUE THROUGH THIS EVENING. THESE WINDS WILL CAUSE ROUGH CHOP
ON LAKE TAHOE AND PYRAMID LAKE. SMALL BOATS WILL BE PRONE TO
CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS
IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$
OHARA

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 200549
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1049 PM PDT WED MAR 19 2008

CAZ072-NVZ002-004-200700-
/O.EXP.KREV.LW.Y.0021.000000T0000Z-080320T0600Z/
GREATER LAKE TAHOE AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
1049 PM PDT WED MAR 19 2008

...LAKE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. 

WINDS HAVE DECREASED BEHIND A COLD FRONT THAT MOVED THROUGH THE
AREA EARLIER IN THE EVENING...ALTHOUGH GUSTS UP TO 20 MPH ARE
POSSIBLE UNTIL AROUND MIDNIGHT. THE LAKE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 11 PM PDT.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 18, 1:58 AM PDT, 13 hours 30 minutes earlier.

Area forecast discussion, Mar 18, 1:58 AM PDT, 13 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
158 AM PDT TUE MAR 18 2008

.SHORT TERM...

RIDGING HAS BUILT BACK INTO THE SOUTHWESTERN CONUS...WITH THE JET
STREAM REMAINING TO THE NORTH OVER THE PAC NW. SHORTWAVE
TROUGH...VISIBLE ON WV IMAGERY THIS MORNING...WILL MOVE INTO THE PAC
NW TODAY WITH WEAK WARM AIR ADVECTION SHOWERS MOVING INTO NORTHERN
CA AND FAR NORTHWESTERN NV TODAY AND TONIGHT. WITH WARMER
TEMPERATURES IN PLACE...SNOW LEVELS WILL REMAIN FAIRLY HIGH
GENERALLY ABOVE 6500 FEET. ONLY LIGHT PRECIP IS EXPECTED
TODAY...WITH LITTLE OR NO SNOW ACCUMULATIONS ABOVE 6500 FEET.

ANOTHER WEAK SYSTEM WILL MOVE INTO THE PAC NW TOMORROW...THIS TIME
WITH BETTER DYNAMICS AND BETTER MOISTURE EXPECTED DOWN INTO THE
NORTHERN SIERRA AS THE JET STREAM SAGS BELOW 40N. MOISTURE WILL BE
LIMITED...SO NOT EXPECTING ANY MAJOR ACCUMULATIONS AS FAR AS RAIN
AND SNOW. SPLIT WEATHER INTO 6 HOUR SEGMENTS FOR WED/WED
NIGHT...WITH BEST CHANCES OF PRECIP WEDNESDAY AFTERNOON AND EVENING.
AFTERNOON INSTABILITY COULD CAUSE AN ISOLATED THUNDERSTORM OR
TWO...BUT FOR NOW LEFT THIS OUT OF THE FORECAST. SNOW LEVELS FALL
BELOW 6000 FEET ON WEDNESDAY NIGHT...DROPPING TO VALLEY FLOORS NORTH
OF RENO-TAHOE. MAY SEE UP TO A FEW INCHES OF NEW SNOW IN THE EASTERN
SIERRA NORTH OF TAHOE... REMAINING BELOW ADVISORY LEVELS. SHOWERS
WILL TAPER OFF THURSDAY MORNING AS THE JET RETREATS TO THE NORTH AND
WEAK RIDGING BUILDS BACK INTO CA/NV...BRINGING DRIER AND WARMER
CONDITIONS TO END THE WORK WEEK.

WINDS ARE EXPECTED TO INCREASE WEDNESDAY AS THE PRESSURE GRADIENT
TIGHTENS AND BRINGS BREEZY TO WINDY SOUTHWEST WINDS ACROSS THE AREA.
NAM MOS IS SUGGESTING 24 KNOTS SUSTAINED AT KRNO...WITH BOTH GFS
AND NAM MODEL SOUNDINGS SHOWING WEAK INVERSION DEVELOPING ABOVE
RIDGETOP LEVEL. ADVISORY WINDS MAY NOT BE OUT OF THE QUESTION. FOR
NOW...WIND GUSTS MAY REACH UP TO 40 MPH...RIGHT AT LOW END WIND
ADVISORY LEVELS. LAKE WIND ADVISORIES WILL LIKELY BE NEEDED AT A
MINIMUM FOR WED/WED NIGHT FOR BOTH PYRAMID AND TAHOE. HOON

.LONG TERM (FRIDAY-MONDAY)...

HAVE CUT POPS IN OUR NW ZONES ON FRI...WITH SHORTWAVE RACING
EASTWARD ACROSS OR/ID LEAVING FORECAST AREA IN SUBSIDENCE FOR MUCH
OF THE DAY.

WEEKEND WILL BE CHARACTERIZED BY RISING HEIGHTS AND WARMER
TEMPERATURES IN THE SIERRA-WRN NV REGION. 00Z NAEFS SHOWS VERY LOW
SPREADS IN 500MB HEIGHTS THROUGH SUNDAY...AND WITH GUIDANCE COMING
IN WITH MID TO UPPER 60S FOR SAT-SUN...HAVE INCREASED MAX TEMPS THIS
WEEKEND FROM CURRENT FORECAST. COUPLED WITH THIS...HAVE LOWERED
CLOUD COVER SAT INTO EARLY SUNDAY CONSISTENT WITH NAEFS SKY COVER
DIAGNOSTIC.

RIDGING IS IN RESPONSE TO DEEP UPPER LOW FORECAST TO DEVELOP IN GULF
OF AK. MREF ANOMALY FIELDS INDICATING MEAN 500MB HEIGHTS NEAR -2 STD
DEV BELOW NORMAL WITHIN THIS LOW. HAVE FOLLOWED GFS/NAEFS KEEPING
THE STORM TRACK N OF THE FORECAST AREA THROUGH MONDAY COLLOCATED WITH
MAX ZONAL WIND ANOMALY IN UPPER LEVELS. ECMWF DOES BRING A SYSTEM
INTO OUR NRN ZONES LATE SUN...BUT FEEL THAT RIDGING WILL KEEP PRECIP
OUT OF THE AREA UNTIL LATE MON OR TUES AT THE EARLIEST.

IT IS INTERESTING TO NOTE A HANDFUL OF NAEFS MEMBERS BRING 500
HEIGHTS APPROACHING 585DM TO THE AREA LATE NEXT WEEK...WHICH COULD
BRING NEAR RECORD WARMTH.

CS

&&

.AVIATION...

SIG WX NIL FOR AREA TAF SITES TODAY WITH LIGHT WINDS AND MID/HIGH
LEVEL CLOUDS. SOME PATCHY GROUND FOG POSSIBLE IN VICINITY OF KTRK
THIS MORNING. FOR PLANNING PURPOSES...SW WINDS WILL BECOME AN ISSUE
TOMORROW (WED) ACROSS THE AREA INCLUDING KRNO. BUFKIT WIND
DIAGNOSTICS INDICATE GUSTS 25-30KTS AFTER 18Z/WED.

CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Lake Wind Advisories in Nevada, 2008Lake Wind Advisories in California, 2008Every lake wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.